top of page

Tamoxifen thoughts, so far (1 year down, 4 to go) - by Rebecca Walden


Rebecca C. Walden is a writer/speaker on breast cancer, faith, mental health, and parenting good humans.

Rebecca C. Walden is a writer/speaker on breast cancer, faith, mental health, and parenting good humans.


I dreaded starting this medicine

Article research and chatting with friends didn’t boost my confidence either.


Most notably, I had stumbled upon an article about Harry Connick Jr.’s wife and former Victoria’s Secret model Jill Goodacre. The piece noted that she’d finished her five-year Tamoxifen regimen, not without its side effects, most notably weight gain.


When you gain weight, everyone is so quick to say, “Oh, but you look beautiful at any size!” I know this because the year I was turning 40, I ate right and strength trained, and ended up shedding 60 pounds. People are delicate with their words so as not to imply you were somehow deficient before you got fit.


While that’s a nice and supportive thing to say, I could totally relate to Jill’s comments about how the weight gain had diminished her self-confidence. You bust your butt to take good care of your health – all of it, your physical body, your emotional state – and then this medicine that you’re strongly advised to take wreaks holy havoc on your hormones and your sense of self.


And, if someone like Mrs. Harry Connick Jr. was struggling with it, given all the resources she can access (I’m riffing here, but I bet personal chefs and personal trainers are part of the norm at that level of wealth and stardom), what chance did I have to keep fit?


Now I’m 13 months in, and I’m glad I didn’t give up on Tamoxifen. While the first few months were no picnic (embarrassing brain fog, hot flashes all hours of the day, and feeling weepy for no reason), I understand the risk percentage of recurrence and why this estrogen modulator is necessary in my particular case.


Battling weight gain on tamoxifen

I’ve gained a total of 7 pounds, but I can’t blame it on Tamoxifen alone. During the year of active treatment, I either wasn’t allowed to exercise or I was too exhausted to even consider it.


That was when I knew treatment was starting to take a toll. Way back in the beginning, I remember being gently scolded by my breast surgeon for walking four and a half miles a few days after the first lumpectomy. At my post-op visit, she shook her head, laughed and then looked me square in the eyes and said: “Rebecca! When I told you to walk, I meant a little bit around your living room!”


But as additional surgeries, biopsies, prep procedures and chemo treatments accumulated, that inner drive to move seriously waned, and all the lean muscle I’d built during that mega weight loss year turned to flab.


While my breast surgeon did acknowledge that Tamoxifen is working against any weight loss efforts, she still encouraged me to try, and not to surrender to the rising tide of online opinion that this medicine “makes you gain weight.”


So I’ve heeded her advice, including getting rid of my size 2 and size 4 jeans (on this topic, she was like, “Come on, woman! Don’t waste your precious energy on ridiculously tiny sizes!”). If I haven’t already said so, I love this woman. She is skilled and salty and prayed over us and with us before every surgery.


I’ve also returned to a keto-ish lifestyle, emphasis on the “ish.” KIND Frozen Bars have my heart, especially those Dark Chocolate and Peanut Butter ones, holy moly.


Resilience in the face of medication challenges

Strength training could be more consistent, but I’m doing it. It’s actually a need to do these days, rather than when it was a nice to do before. Chemo weakened my bones, and I’ve got osteopenia. To prevent any chance of it progressing to osteoporosis, weight-bearing exercises and calcium supplements are where it’s at.


Thankfully those early side effects subsided, and relatively quickly. I would encourage anyone taking it and considering throwing in the towel to work with your healthcare provider first. Give it enough time to see if your system adjusts and if the life-disrupting side effects level out.


For now, I am comforted by the fact that I am doing everything I can to minimize any risk of recurrence, and I am happy with my decision to stay on Tamoxifen.



 

Check out our Breast Cancer Online Program


Commentaires


Les commentaires ont été désactivés.
bottom of page